Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 61, NWS Tucson, AZ

July 24, 2011Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 24, 2011, 5:40 PM MST for Cochise County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2011, 5:40 PM MST (00:40 UTC)
Expired
Jul 24, 2011, 6:15 PM MST
In force
35 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 98 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2011-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2011-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
2608 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

788 
WUUS55 KTWC 250040
SVRTWC
AZC003-250115-
/O.NEW.KTWC.SV.W.0061.110725T0040Z-110725T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
540 PM MST SUN JUL 24 2011

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF WILLCOX...BOWIE

* UNTIL 615 PM MST

* AT 534 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR BOWIE...OR 20 MILES EAST OF
  WILLCOX...AND MOVING SOUTHWEST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO I-10
  AT MILEPOST 355.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL ALSO PRODUCE TORRENTIAL RAIN WHICH COULD LIMIT
VISIBILITIES OR LEAD TO FLOODING. DO NOT ATTEMPT TO DRIVE THROUGH
RAPIDLY FLOWING WATER.

&&

LAT...LON 3207 10976 3216 10996 3242 10973 3243 10941
      3224 10939
TIME...MOT...LOC 0040Z 062DEG 16KT 3233 10955

$$
2 follow-up statements
468 
WWUS55 KTWC 250051
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
551 PM MST SUN JUL 24 2011

AZC003-250115-
/O.CON.KTWC.SV.W.0061.000000T0000Z-110725T0115Z/
COCHISE AZ-
551 PM MST SUN JUL 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MST
FOR NORTH CENTRAL COCHISE COUNTY...

AT 548 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR I-10 AT MILEPOST
355...OR 15 MILES EAST OF WILLCOX...MOVING SOUTHWEST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL ALSO PRODUCE TORRENTIAL RAIN WHICH COULD LIMIT
VISIBILITIES OR LEAD TO FLOODING. DO NOT ATTEMPT TO DRIVE THROUGH
RAPIDLY FLOWING WATER.

&&

LAT...LON 3207 10976 3216 10996 3242 10973 3243 10941
      3224 10939
TIME...MOT...LOC 0051Z 062DEG 16KT 3231 10960

$$
671 
WWUS55 KTWC 250116
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
616 PM MST SUN JUL 24 2011

AZC003-250125-
/O.EXP.KTWC.SV.W.0061.000000T0000Z-110725T0115Z/
COCHISE AZ-
616 PM MST SUN JUL 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL COCHISE COUNTY
HAS EXPIRED...

THE STORM THAT PROMPTED THE WARNING WAS NO LONGER EXPECTED TO 
PRODUCE WINDS IN EXCESS OF 60 MPH. HOWEVER...LOCALLY HEAVY RAINFALL 
WILL CONTINUE ACROSS THE AREA. A SMALL STREAM FLOOD ADVISORY REMAINS 
IN EFFECT UNTIL 9 PM MST. 

LAT...LON 3207 10976 3216 10996 3242 10973 3243 10941
      3224 10939
TIME...MOT...LOC 0051Z 062DEG 16KT 3231 10960

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:10 PM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 24, 2:10 PM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST SUN JUL 24 2011

.SYNOPSIS...EXPECT MORE SHOWERS AND THUNDERSTORMS TONIGHT THROUGH
TUESDAY. SOME THUNDERSTORMS WILL PRODUCE HEAVY RAIN AND STRONG GUSTY
WINDS. SOMEWHAT DRIER AIR FROM THE WEST WILL THEN BRING REDUCED
THUNDERSTORM ACTIVITY WEDNESDAY AND THURSDAY. THEREAFTER...THE CHANCE
OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL INCREASE BY THE
WEEKEND AS DEEPER MOISTURE RETURNS TO THE AREA.

&&

.DISCUSSION...BLENDED TOTAL PRECIP WATER IMAGERY STILL INDICATING
VALUES RANGING FROM ABOUT 1.65 INCHES NEAR THE SWRN NEW MEXICO
BORDER TO NEAR 1.90 INCHES ACROSS FAR WRN PIMA COUNTY. NUMEROUS
SHOWERS/TSTMS ONGOING ACROSS SWRN NM AND SCATTERED SHOWERS/TSTMS
OCCURRING AS OF 2105Z SE OF TUCSON. 24/12Z NAM/GFS/ECMWF AND THE
24/15Z SREF IN GOOD AGREEMENT THAT A VERY CONVECTIVELY-ACTIVE PERIOD
WILL OCCUR INTO MON.

ABUNDANT MOISTURE AND AN INCREASINGLY UNSTABLE ENVIRONMENT WILL LEAD
TO SCATTERED TO NUMEROUS SHOWERS/TSTMS ACROSS MUCH OF THE AREA THIS
EVENING. A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT MST TONIGHT
FOR MUCH OF SE AZ. WRN PIMA COUNTY...THE TOHONO OODHAM NATION...AND
SOUTH CENTRAL PINAL COUNTY IS EXCLUDED FROM THE FLASH FLOOD WATCH.
THE STRONGER TSTMS WILL LIKELY GENERATE WIND GUSTS TO PERHAPS AS
HIGH AS 50 KTS THIS EVENING. ALTHOUGH THE INTENSITY OF RAINFALL WILL
LIKELY DECREASE LATE TONIGHT THUS ENDING THE POTENTIAL OF WIDESPREAD
HEAVY RAIN...THE AREAL COVERAGE MAY CONTINUE TO BE FAIRLY HIGH.

FOR MON...MID-LEVEL LOW IS PROGGED TO BECOME STALLED OVER SE AZ. PER
COORD WITH WFO/S PSR/FGZ...WILL DEFER ANY ISSUANCE OF A FLASH FLOOD
WATCH FOR MON TO SUBSEQUENT SHIFTS. AT THIS TIME APPEARS THAT THE
BULK OF HEAVIER PRECIP MAY OCCUR JUST NORTH OF THIS FORECAST AREA IN
THE VICINITY OF THE MOGOLLON RIM AND OVER SRN GILA COUNTY EAST OF
PHOENIX. AT ANY RATE...CHANCE-CATEGORY POPS JUSTIFIED FOR MUCH OF SE
AZ MON AFTERNOON/EVENING AND AGAIN TUE.

WED-THUR...THE 24/12Z GFS/ECMWF WERE IN DECENT AGREEMENT THAT
SOMEWHAT DRIER AIR WILL ENCROACH UPON WRN SECTIONS OF THIS FORECAST
AREA. THUS HAVE TRENDED POPS DOWNWARD MAINLY FROM TUCSON WWD TO
DEPICT A SLIGHT CHANCE OF MAINLY AFTERNOON/EVENING SHOWERS/TSTMS.
WILL CONTINUE WITH CHANCE-CATEGORY POPS EAST AND SOUTH OF TUCSON.

FRI-SUN...DEEPER MOISTURE TO SPREAD WWD ACROSS THE ENTIRE AREA AS
HIGH PRESSURE ALOFT OVER THE SERN CONUS EXPANDS WWD. THIS WILL LEAD
TO A CHANCE OF MAINLY AFTERNOON/EVENING SHOWERS/TSTMS FRI-SUN.

HIGH TEMPS TO AVERAGE ABOUT 3-5 DEGS F BELOW NORMAL MON-TUE THEN A
WARMING TREND TO OCCUR WED-THUR. DAYTIME TEMPS FRI-SUN TO AVERAGE A
FEW DEGS F ABOVE NORMAL.

&&

.AVIATION...SCT-NUMEROUS TSRA/SHRA WILL OCCUR THRU 06Z MONDAY. MVFR
CIGS/VSBYS AND WIND GUSTS TO NEAR 45 KTS ASSOCIATED WITH STRONGER
TSRA. PRECIP TO DECREASE SLIGHTLY IN COVERAGE 06Z-18Z MONDAY THEN
SCT-NUMEROUS TSRA/SHRA TO OCCUR AGAIN MONDAY AFTERNOON. OTHERWISE...
CLOUD DECKS GENERALLY 7-11K FT AGL AND SURFACE WIND MAINLY LESS THAN
10 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...AMPLE MOISTURE FOR SCATTERED MAINLY AFTERNOON AND
EVENING THUNDERSTORMS THIS WEEK. LIGHT WINDS ARE EXPECTED...EXCEPT
STRONG AND GUSTY WINDS WILL OCCUR NEAR THUNDERSTORMS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
     FLASH FLOOD WATCH UNTIL MIDNIGHT MST FOR AZZ503-504-506>514.

BF

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 24, 3:07 PM MST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
307 PM MST SUN JUL 24 2011

AZZ503-504-506>515-251400-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
307 PM MST SUN JUL 24 2011

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT MST TONIGHT.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL PRODUCE HEAVY
RAINFALL RESULTING IN AN INCREASED POTENTIAL FOR FLASH FLOODING.
PLEASE REFER TO AWIPS PRODUCT PHXFFATWC /WMO HEADER WGUS65 KTWC/
FOR ADDITIONAL INFORMATION. ALSO...EVEN MODERATED RAINFALL OVER
THE RECENT BURN AREAS COULD RESULT IN FLASH FLOODING. WIND GUSTS
IN EXCESS OF 45 TO 50 MPH ARE ALSO POSSIBLE WITH THE STRONGER
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR
THIS WEEK AND SATURDAY. THE MAIN THREATS FROM THUNDERSTORMS WILL
BE GUSTY WINDS OVER 50 MPH...LOCALLY HEAVY RAIN...AND DANGEROUS
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 5:03 PM MSTAreal Flood AdvisoryTWCCochise87 min
Jul 24, 5:28 PM MSTFlash Flood WarningTWCPima92 min
Jul 24, 6:13 PM MSTAreal Flood AdvisoryTWCCochise, Graham3 hr
Jul 24, 7:15 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 25, 11:54 AM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz2 hr
Jul 25, 1:19 PM MSTSpecial Weather StatementTWCPima26 min
Jul 25, 2:04 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz116 min
Jul 25, 3:06 PM MSTFlash Flood WarningTWCCochise114 min
Jul 25, 4:57 PM MSTSevere Thunderstorm WarningTWCGraham33 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.